Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 19, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 14, 2018, 9:22 PM EDT for Elkhart County, Marshall County, Saint Joseph County, Indiana. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 9:22 PM EDT (01:22 UTC)
- Expired
- May 14, 2018, 10:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elkhart County, IN, Marshall County, IN, Saint Joseph County, IN
The radar
The Northern Indiana radar (KIWX), 41 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 10:00 PM EDT | HAIL 1.75 | New Paris, IN | DIME TO GOLF-BALL SIZED HAIL. PHOTO WITH QUARTER FOR REFERENCE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
654
WUUS53 KIWX 150122
SVRIWX
INC039-099-141-150200-
/O.NEW.KIWX.SV.W.0019.180515T0122Z-180515T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
922 PM EDT MON MAY 14 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Western Elkhart County in north central Indiana...
St. Joseph County in north central Indiana...
Northeastern Marshall County in north central Indiana...
* Until 1000 PM EDT
* At 921 PM EDT, a severe thunderstorm was located over Lakeville, or
near Gulivoire Park, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Nappanee, Bremen, Dunlap,
Gulivoire Park, Simonton Lake, Granger, Osceola, Wakarusa,
Lakeville, New Paris, Locke, La Paz, Teegarden, Woodland, Jimtown
and Southwest.
This includes Interstate 80 in Indiana between mile markers 85 and
92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4164 8588 4148 8578 4143 8638 4160 8644
4176 8605 4176 8598
TIME...MOT...LOC 0121Z 256DEG 28KT 4154 8632
HAIL...1.00IN
WIND...60MPH
$$
PBM1 follow-up statement
294
WWUS53 KIWX 150134
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
934 PM EDT MON MAY 14 2018
INC039-099-141-150200-
/O.CON.KIWX.SV.W.0019.000000T0000Z-180515T0200Z/
Elkhart IN-St. Joseph IN-Marshall IN-
934 PM EDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR WESTERN ELKHART...EASTERN ST. JOSEPH AND NORTHEASTERN MARSHALL
COUNTIES...
At 933 PM EDT, a severe thunderstorm was located near Gulivoire Park,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Nappanee, Bremen, Dunlap,
Gulivoire Park, Simonton Lake, Granger, Osceola, Wakarusa, Lakeville,
New Paris, Locke, Woodland, Jimtown, Southwest, Foraker and Waterford
Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4164 8588 4148 8578 4144 8625 4163 8633
4176 8605 4176 8598
TIME...MOT...LOC 0133Z 256DEG 28KT 4156 8619
HAIL...1.00IN
WIND...60MPH
$$
PBMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:43 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 14, 7:43 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 743 PM EDT Mon May 14 2018 .SYNOPSIS... Issued at 302 PM EDT Mon May 14 2018 Chances for showers and thunderstorms return tonight into Tuesday as a front remains stalled out across the region. Locally heavy rainfall and isolated strong to severe thunderstorms will be possible with damaging winds and hail the main threats. Highs on Tuesday are forecast to range between the middle 70s and lower 80s, though cooler near Lake Michigan. A drier pattern for a majority of the area will likely set up across the region for the remainder of the week. && .SHORT TERM...(This Evening through Tuesday) Issued at 302 PM EDT Mon May 14 2018 Showers and thunderstorms have another chance to form this evening/tonight as an unstable airmass pairs with shear. Storms are expected to be able to feed off of high mid level lapse rates and a thick hail growth zone to allow for hail. In addition, DCAPE between 800 and 1000 J/kg will allow for the possibility of strong winds. Short range models indicate convective initiation occurs over northeast Illinois as a warm/moist airmass moves in. Storms will then be able to move into the forecast area between 8 and 9 pm as a low level jet becomes invigorated. As the storms go on tonight, locally heavy rain will be possible as our atmospheric column has PWATs around 1.5", which is in the upper echelon of climo for this time of year and is also helped along by good large scale lift. One area that will need to be watched will be if rainfall can move back into the northwest, which received around 2" of rain this morning. Storms will trend toward dissipation as we head towards Tuesday morning. Tomorrow, the front will sag south, but a few showers and storms are still possible especially south of US-30 with some instability. Areas north of US-30 have the potential to be just cloudy during the afternoon as drier air begins to seep south. Highs will be in the 70s with 850Ts between 10 and 15C. && .LONG TERM...(Tuesday Night through Monday) Issued at 302 PM EDT Mon May 14 2018 An up and down pattern is in store for the long range. With the front continuing to slowly drop south Tuesday night and Wednesday morning, drier air comes in allowing for more clouds north than south and possibly some sunshine on Wednesday and Thursday. 850Ts between 13 and 15C allowing for upper 70s to low 80s for highs. Dew points will drop into the upper 50s for a slightly less humid day as well. Friday, the front rises back north for a low chance for more showers and possibly a thunderstorm especially south of rt-24 as well as a rise of dew points back into the 60s as high pressure slides by to the southwest. Friday's high pressure moves through and ridging comes in allowing for dry weather for the bulk of Saturday. However, a trough coming in from the north for the evening/overnight allows for a chance for showers and thunderstorms. GEFS has advertised that 850Ts coming in are expected to be above normal allowing for low 80s to reach into SW areas Saturday. High pressure and ridging follows for early next week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 734 PM EDT Mon May 14 2018 Once again difficult convective forecast and lean to near term/mesoanalysis over egregious blended high pop forecast. Northeast Illinois convection increasingly elevated and likely bypass KSBN airfield west through north this evening. Later development likely associated with mesoscale convective vorticity center over west central Illinois moving eastward into better thermodynamic environment for surface based convection. Timed tempo TSRA 04-08 UTC/08-12 UTC at KSBN/KFWA respectively with updates as needed per convective trends. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Murphy SHORT TERM...Roller LONG TERM...Roller AVIATION...Murphy Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 14, 3:29 PM EDT, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 329 PM EDT Mon May 14 2018 INZ007-009-018-MIZ077>081-OHZ001-002-004-005-015-016-151930- Steuben-De Kalb-Allen IN-Berrien-Cass MI-St. Joseph MI-Branch- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam- 329 PM EDT Mon May 14 2018 This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight Thunderstorms are likely tonight with hail, damaging winds and locally heavy rain possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely this evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003>006-008-014-016-017-151930- La Porte-St. Joseph IN-Elkhart-Lagrange-Noble-Marshall-Kosciusko- Whitley- 329 PM EDT Mon May 14 2018 /229 PM CDT Mon May 14 2018/ This hazardous weather outlook is for portions of northern Indiana. .DAY ONE...This afternoon and Tonight Thunderstorms are likely tonight with a risk for large hail, damaging winds and heavy rain possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ012-013-015-020-022>024-151930- Starke-Pulaski-Fulton IN-White-Cass IN-Miami-Wabash- 329 PM EDT Mon May 14 2018 /229 PM CDT Mon May 14 2018/ This hazardous weather outlook is for portions of northern Indiana. .DAY ONE...This afternoon and Tonight Thunderstorms are likely tonight with a risk for large hail, damaging winds and heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ025>027-032>034-OHZ024-025-151930- Huntington-Wells-Adams-Grant-Blackford-Jay-Van Wert-Allen OH- 329 PM EDT Mon May 14 2018 This hazardous weather outlook is for portions of northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight Thunderstorms with a risk for large hail, damaging winds and heavy rain are likely this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-151930- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 329 PM EDT Mon May 14 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight Thunderstorms are likely tonight with a risk for small hail and gusty winds as well as locally heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, May 14, 8:37 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
837 PM EDT MON MAY 14 2018
INZ003-004-150115-
La Porte-St. Joseph-
837 PM EDT MON MAY 14 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ST. JOSEPH AND LA PORTE
COUNTIES...
At 836 PM EDT/736 PM CDT/, a strong thunderstorm was located over
Westville, moving east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Michigan City, La Porte, Westville, Trail Creek, Walkerton, North
Liberty, New Carlisle, Kingsford Heights, Wanatah, La Crosse, Hanna,
Kingsbury, Waterford, Pinhook, Salem Heights, Fish Lake, Otis,
Stillwell, Haskell and Byron.
This includes the following highways...
Interstate 80 in Indiana between mile markers 38 and 63.
Interstate 94 in Indiana between mile markers 33 and 41.
LAT...LON 4170 8693 4176 8650 4166 8644 4148 8641
4148 8647 4144 8647 4143 8651 4143 8664
4140 8670 4137 8671 4131 8693
TIME...MOT...LOC 0036Z 247DEG 28KT 4152 8687
PBMSpecial weather statement, May 14, 8:51 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
851 PM EDT MON MAY 14 2018
INZ003>005-012-014-MIZ077>079-150115-
La Porte-St. Joseph-Marshall-Elkhart-Starke-Berrien-St. Joseph-Cass-
851 PM EDT MON MAY 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN ELKHART...ST.
JOSEPH...NORTHEASTERN STARKE...NORTHERN MARSHALL...NORTHEASTERN LA
PORTE...CASS...NORTHWESTERN ST. JOSEPH AND SOUTHEASTERN BERRIEN
COUNTIES...
At 851 PM EDT/751 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 7 miles south of Watervliet to
near Three Oaks to near Kingsford Heights. Movement was east at 40
mph.
Winds up to 40 mph and half inch hail are possible with these storms.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Niles, Nappanee, Dowagiac,
Bremen, Buchanan, Georgetown, Gulivoire Park, Granger, Dunlap,
Simonton Lake, Osceola, Walkerton, North Liberty, New Carlisle,
Berrien Springs and Cassopolis.
This includes Interstate 80 in Indiana between mile markers 58 and
99.
LAT...LON 4207 8622 4207 8562 4193 8575 4147 8590
4138 8672 4177 8659 4212 8629 4214 8622
TIME...MOT...LOC 0051Z 256DEG 36KT 4207 8628 4179 8653 4147 8663
PBMLocal storm report, May 14, 8:59 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
859 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 1 NNW TRAIL CREEK 41.71N 86.86W
05/14/2018 M0.25 INCH LA PORTE IN COCORAHS
&&Local storm report, May 14, 9:19 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
919 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 3 SE FISH LAKE 41.54N 86.50W
05/14/2018 E0.25 INCH LA PORTE IN TRAINED SPOTTER
&&
MCDLocal storm report, May 14, 9:21 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
921 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 2 SE GRANGER 41.72N 86.11W
05/14/2018 E40 MPH ST. JOSEPH IN TRAINED SPOTTER
ESTIMATED 35-40 MPH WITH GUST FRONT.
&&
MCDThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:37 PM EDT | Special Weather Statement | IWX | LaPorte | 38 min |
| May 14, 8:51 PM EDT | Special Weather Statement | IWX | Elkhart, Saint Joseph | 24 min |
| May 14, 9:57 PM EDT | Special Weather Statement | IWX | LaGrange, Noble | 48 min |
| May 14, 10:28 PM EDT | Special Weather Statement | IWX | DeKalb, Noble | 32 min |
| May 14, 10:43 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Noble, Steuben | 47 min |
| May 14, 11:00 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 45 min |
| May 15, 12:10 AM EDT | Areal Flood Advisory | IWX | Elkhart, LaPorte, Saint Joseph | 6 hr |
| May 15, 8:36 AM EDT | River Flood Warning | IWX | LaPorte, Saint Joseph, Starke | 14 hr |
| May 15, 8:36 AM EDT | River Flood Warning | IWX | Elkhart | 37 hr |
| May 15, 8:36 AM EDT | River Flood Warning | IWX | Elkhart, Saint Joseph | 4 days |
| May 15, 1:17 PM EDT | Special Weather Statement | IWX | Cass | 43 min |
| May 15, 2:07 PM EDT | Special Weather Statement | IWX | Grant | 53 min |
| May 15, 2:25 PM EDT | Special Weather Statement | IWX | Grant | 35 min |
| May 15, 2:35 PM EDT | Severe Thunderstorm Warning | IWX | Grant | 25 min |
| May 15, 3:04 PM EDT | Special Weather Statement | IWX | Blackford, Jay | 26 min |
| May 15, 3:34 PM EDT | Special Weather Statement | IWX | Jay | 41 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.